pet

IMPACT OF SIDE EFFECTS ON RETENTION IN HIV CARE IS UNDERESTIMATED, AFRICAN STUDY SUGGESTS

Published On October 25, 2017 | By admin | Health

According to one medical study, retention in care is needed for optimal clinical outcomes in patients living with HIV. Retention in care is necessary to prevent opportunistic infections, prevention of mother-to-child infection, ongoing staging and prompt enrollment into ART once the viral loads of patients rise. Even for patients who are already on ART, retention is still necessary to ensure the patient continue receiving medication.

However, like any other type of medication, there are side effects associated with antiretroviral therapy. These include nausea, headache, dizziness, extreme fatigue, vomiting, rash, difficulties in sleeping and lack of energy, among others. Although these side effects may not look serious on paper, patients taking antiretroviral treatments as well as health care workers say otherwise. In essence, the impact of drug side effects on retention in HIV care is perhaps being underestimated, according to a study carried in six sub-Saharan countries and published by Sexually Transmitted Infections.

Although these side effects are classified as moderate or mild, clinicians and patients disagree in their assessment saying these side effects negatively impact on the quality of life; hence, there is a direct effect on the adherence to treatment and therapy.

To understand the impact of side effects on retention in HIV care among patients and health care providers, researchers interviewed 168 patients and 53 health care providers sampled in Malawi, Kenya, Tanzania, South Africa, Uganda and Zimbabwe.

Of the 168 people who had been put under antiretroviral treatment, 38 had interrupted treatment due to the side effects of the drugs. This is despite the fact the patients had been adequately informed about the side effects of the drugs in the first few weeks of treatment by the healthcare workers. For instance, one male patient from Kenya reported discontinuing one type of tablets after realizing it made him feel dizzy. Another one from Zimbabwe said she discontinued the medication after her hands started peeling despite the assurances from her doctor.

Clearly, these side effects undermine the clarion call to patients to continue with antiretroviral drugs because they are unable to live normal lives. The surprising thing is that health care workers rarely recommended change in treatment to the affected patients despite being aware of the challenges patients were facing in terms of side effects. They were more concerned about suppressing viral load and ensuring patients stay on treatment (to achieve national and facility targets) than reducing side effects.

Even patients themselves were found to be more concerned with their CD4 counts more than anything else. So long as their viral loads were reduced, they felt this provided sufficient indicator of progress. However, not all patients will be determined to achieve these indicators oblivious of the side effects. As a matter of fact, ART side effects are increasingly becoming �central’ effects which can undermine the success of treatment. In other words, it is increasingly becoming difficult to identify clear trade-offs between the benefits and side effects of ART drugs.

The study concludes by asserting that retention success is not as a result of rational knowledge of what people stand to benefit. Instead, service providers should concern about relational bodily experiences. In other words, they should mind more about bodily past and present experiences.

Like this Article? Share it!

About The Author

Comments are closed.